KUSA - Dr. John Torres from Premier Urgent Care answers your questions every week. If you have a medical question for Dr. John, send it to email@example.com and make sure to have Ask Dr. John in the subject line.
I don't know what to do and was hoping you might have some advice. I've been taking Cymbalta for the past 2 1/2 years. I've run out of my anti-depressant and am going through some pretty severe withdrawals. My doctor's office doesn't get free samples of Cymbalta (which is what I would normally do) so I literally cannot get any medication. My question for you is there anything I can do in the meantime to help me with the withdrawals? I really feel like I'm coming apart at the seams. I'd sincerely appreciate an information! Thank you so much for your time. Sincerely, Laura
Cymbalta is an antidepressant. When you start an antidepressant it usually takes weeks for you to feel it's full effects. That's because it slowly builds up in your body. But because it slowly builds up quitting "cold turkey" can cause withdrawal type problems. This is especially true if you have been taking antidepressants for 6 weeks or more. You might even feel these symptoms if you don't stop medications like this but simply miss a few doses. Symptoms usually include ones that might make you feel like you have the flu and a stomach ache. You might also experience anxiety, an increase in fatigue and trouble sleeping along with headaches. The best way to avoid this is to do what we call a "taper" when quitting any antidepressant, especially one you've been on for a long time. Your best bet is to get with your doctor to make sure first off that quitting antidepressants is in your best interest, especially since the majority of people that quit antidepressants on their own end up going back on them again. Then your doctor can help design a way to taper down the dose so you won't have withdrawal symptoms. If you do have to stop cold turkey your doctor can also help with medications that can treat some of the symptoms, like nausea, until the medication clears your system. But the biggest thing to look out for when stopping cold turkey is an increase in depression and maybe even suicidal thinking. If this happens seek help immediately.
Hi Dr. John, I have been experiencing discomfort in my upper chest/throat area. I have had all the chest x-rays, ekg, etc & my heart been deemed healthy by my physicians. I have been belching quite a bit & taking some acid reducers such as Zantac which alleviate the discomfort for awhile then it returns & sometimes worse after eating. Do you have any suggestions as to why this is happening & how to get rid of this condition? Thank you.
The very first thing you need to do if you experience chest discomfort is to get it checked to make sure it isn't your heart. It sounds like you've done that but it also sounds like they still haven't been able to quite pinpoint what might be going on to cause these symptoms. When it comes to chest pain there are many things that can cause it so sometimes the diagnosis takes a while. In that area we have our heart, the lining to our heart called the pericardium, our lungs, esophagus, trachea, lungs, ribs, muscles, nerves. So you can see that something affecting any of these could cause pain or discomfort in that area. In this case medicine is like detective work in that one cause at a time is eliminated, usually starting with the most dangerous first, like heart problems. In your case it sounds like they are centering on acid reflux and treating that to see if it helps. Sometimes the first medication, like the Zantac, doesn't work well but a second different type might. Talking with your doctor about using a different acid reflux medication might help.
(KUSA-TV © 2013 Multimedia Holdings Corporation)